Georgia, 2009

Hail and Damaging Winds in Georgia, August 5, 2009

August 5, 2009 · NWS CHS · 6 events in 4 counties and zones

The combination of a trough of low pressure and the inland propagating sea breeze, resulted in the development of numerous thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of a trough of low pressure and the inland propagating sea breeze, resulted in the development of numerous thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 5, 12:33 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 5, 12:33 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
133 PM EDT WED AUG 5 2009

.SYNOPSIS...
A WEAK LEE-SIDE SURFACE TROUGH WILL PERSIST OVER INLAND GEORGIA
AND THE CAROLINAS THROUGH LATE WEEK. AN EXPANSIVE HIGH PRES RIDGE
WILL BUILD OVER REGION THIS WEEKEND AND WILL PERSIST INTO EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY WEDNESDAY AFTERNOON...ISOLATED SHOWERS/THUNDERSTORMS WERE FIRING
ALONG A WEAK N-S AXIS OF LOW LEVEL CONVERGENCE ACROSS INLAND GA/SC
COUNTIES AND ALONG THE SEA BREEZE DEVELOPING ALONG THE GA COAST.
FURTHER DESTABILIZATION/CONVECTIVE OUTFLOW BOUNDARIES WILL SUPPORT
INCREASING COVERAGE/INTENSITY OF THUNDERSTORMS THIS AFTERNOON.
MAINTAINED SLIGHT CHANCE TO CHANCE POPS...BUT LOCALLY HIGHER POPS
MAY BE NEEDED WITHIN THE AFTERNOON FORECAST PACKAGE.

MORNING RAOBS DEPICTED A WEAK LOW/MID LEVEL WIND/SHEAR
REGIME...STRONGLY SUGGESTING THAT THE CONVECTIVE REGIME WILL
FEATURE PULSE THUNDERSTORMS WITH ERRATIC PROPAGATION DOMINATED BY
MESOSCALE BOUNDARIES THIS AFTERNOON/EVENING THUS...EVEN THROUGH PWATS
WILL REMAIN IN THE 1.25 TO 1.75 INCH RANGE...LOCALLY HEAVY
RAINFALL MAY OCCUR WHERE THUNDERSTORMS REDEVELOP/PERSIST OVER ANY
GIVEN LOCATION. MEANWHILE...THERMODYNAMIC PARAMETERS APPEAR
FAVORABLE FOR AT LEAST ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON... ESPECIALLY DURING THE LATTER HALF OF THE AFTERNOON.
SPECIFICALLY...EXPECT SBCAPES EASILY TOPPING OUT IN THE 3500-4500
J/KG RANGE...ACCOMPANIED BY LOW LEVEL INVERTED-V PROFILES/DOWNDRAFT
CAPES AROUND 1500 J/KG...ALONG WITH MID LEVEL DRY AIR/WET BULB
ZERO HEIGHTS 10.5-12.5 KFT AND 500 MB TEMP S -7C TO -9C...ALL
FAVORABLE FOR DAMAGING WINDS AND LARGE HAIL. FURTHER...WATER VAPOR
IMAGERY AND 12Z 300-200 MB DATA DEPICTED BROAD MID/UPPER LEVEL
CYCLONIC CIRCULATION OVER THE REGION WHICH MAY PROVIDE WEAK
ASCENT TO ENHANCE DEEP MOIST UPDRAFTS. THUS...MAINTAINED THE
ONGOING MENTION OF SEVERE WEATHER WITHIN THE HAZARDOUS WEATHER
OUTLOOK AND WITHIN GRIDDED/PUBLIC FORECASTS...UNTIL 10 PM.

UPSTREAM CONVECTIVE TRENDS MAY EVENTUALLY IMPACT THE
REGION...ESPECIALLY INLAND COUNTIES...LATE THIS AFTERNOON OR THIS
EVENING. A WELL DEFINED SHORTWAVE AND AN ASSOCIATED LEE SIDE
TROUGH/DEWPOINT BOUNDARY MAY PRODUCE ORGANIZED CONVECTION UPSTREAM...
AND THIS CONVECTION OR ASSOCIATED OUTFLOW COULD INTERACT WITH
ONGOING CONVECTION INLAND...PPERHAPS PROLONGING THE POTENTIAL FOR
SEVERE WEATHER THROUGH THE EVENING AND PERHAPS EVEN PUSHING
STRONGER THUNDERSTORMS BACK TOWARD THE COAST.

TEMPERATURES IN THE MID 90S AND DEWPOINTS IN THE LOWER TO MID 70S
WILL SUPPORT HEAT INDICES 100-105F AWAY FROM THE IMMEDIATE
COAST/OUTSIDE THUNDERSTORMS THIS AFTERNOON. IN A FEW
LOCATIONS...ESPECIALLY IN AREAS WHERE THE DEWPOINT SURGES AFTER
SEA BREEZE PASSAGE...HEAT INDICES COULD BRIEFLY EXCEED 105F...BUT
FOR TOO BRIEF A PERIOD TO JUSTIFY A HEAT ADVISORY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE MID LEVEL TROUGH WILL MOVE THROUGH THE CAROLINAS TONIGHT AND THU
BUT MODELS INDICATE THE WEAKER UPPER LEVEL DYNAMICS WILL SHIFT SW
TOWARD THE GULF COAST REGION NEAR A UPPER JET SEGMENT ROUNDING
THE BACKSIDE FLANK OF THE BROAD POSITIVELY-TILTED UPPER LEVEL
SHORT WAVE AXIS. SOME DISAGREEMENT EXISTS BETWEEN THE GFS AND NAM
ON REGIONAL SYNOPTIC FEATURES. WE INCREASED POPS A BIT TONIGHT AND
EVEN CONTINUED SLIGHT CHANCE PAST MIDNIGHT GIVEN RECENT MODEL
TRENDS AND LOW LEVEL CONVERGENCE PATTERN SIGNALS. OVERALL WE THINK
CONVECTION WILL WANE LATER IN THE EVENING AS ATMOSPHERE BECOMES
TAPPED WITH TIME INLAND AREAS.

ON THU...THE NAM SHOWS AN UNIMPRESSIVE CONVECTIVE ENVIRONMENT WITH
THE MID LEVEL SHORT WAVE MOVING BY THE NE AND DEEPER MOISTURE
SHIFTING S TOWARD FAR S GEORGIA AND THE NE GULF COAST REGION. THE
GFS IS A BIT SLOWER DISPLACING DEEP MOISTURE TO OUR S AND
CONTINUES BETTER CHANCES FOR SCATTERED DIURNAL CONVECTION. WE
MAINTAINED OUR PERSISTENCE WITH 30-40 POPS. LOW LEVEL THICKNESS
VALUES ARE BIT LOWER AND HIGH TEMPERATURES LIKELY TO BE DOWN A FEW
DEGREES. BY THU NIGHT...ANY LEFTOVER CONVECTION SHOULD END FAIRLY
EARLY WITH THE ATLC RIDGE BUILDING HEIGHTS OVER THE REGION.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A STRONG UPPER RIDGE WILL BUILD OVER THE SOUTHEAST STATE FRI
INTO THE WEEKEND THEN LIKELY PERSIST EARLY NEXT WEEK. HOT AND
HUMID WEATHER IS ON TAP WITH INDICATIONS THAT HEAT ADVISORY
CRITERIA WILL LIKELY BE MET OVER MUCH OF OUR FORECAST AREA
AS THE PATTERN SUGGESTS. MAINLY DIURNAL POPS WILL BE ON THE
LOW/SLIGHT CHANCE END...ESPECIALLY OVER THE WEEKEND AS WARM
AIR ALOFT ADVANCES OVER THE REGION IN CONJUNCTION WITH THE
STRONG UPPER RIDGE. WE WILL INTRODUCE THE BUILDING HEAT AND
HUMIDITY ISSUES IN OUR HWO PRODUCT

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MAIN ISSUE FOR THE 18Z TAF PERIOD REMAINS TIMING AND COVERAGE OF
THUNDERSTORMS THIS AFTERNOON. WITH PLENTY OF
INSTABILITY...EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP ACROSS THE
AREA AND ALONG THE SEABREEZE. THUS INCLUDED A TEMPO GROUP OF TSRA
FOR KSAV STARTING AT 18Z WHILE INCLUDING VCTS AFTER 20Z FOR KCHS. THE
POTENTIAL FOR MVFR OF LOWER CEILINGS/VISIBILITIES COULD OCCUR IN ANY
THUNDERSTORM THEREFORE WILL AMEND TAFS IF NEEDED. WITH LINGERING
MOISTURE FROM AFTERNOON RAIN...LIGHT WINDS AND CLEARING SKIES
OVERNIGHT...THERE REMAINS POTENTIAL FOR MVFR FOG EARLY THURSDAY
MORNING. YET POTENTIAL REMAINS LOW AT THIS TIME THUS WILL MAINTAIN
VFR CONDITIONS AT KCHS WHILE INTRODUCING MARGINAL MVFR VISIBILITIES
FOR KSAV.

EXTENDED AVIATION OUTLOOK...MAINLY VFR CONDITIONS WILL PREVAIL
OUTSIDE OF ANY ISOLATED TO SCATTERED DIURNAL CONVECTION THROUGH
SUNDAY.

&&

.MARINE...
THE SEA BREEZE CIRCULATION WILL DOMINATE WINDS THIS
AFTERNOON...WITH S WINDS 10-15 KNOTS COMMON...PERHAPS BRIEFLY GUSTING
AS HIGH AS 20 KNOTS ON CHS HARBOR. SEAS WILL REMAIN IN THE 2-3 FT
RANGE ACROSS THE COASTAL WATERS.

WIND SPEEDS WILL LIKELY SURGE AGAIN TNGT INTO TMRW MRNG AS THE PRES
GRADIENT TIGHTENS A BIT WITH AN INLAND TROF OF LOW PRES MOVING TO
THE COAST AND GRADUALLY OFFSHORE. SUSTAINED SPEEDS MAY NUDGE CLOSER
TO 20 KT...INCLUDING AN OCNL GUST OVER 20 KT...BUT CONDITIONS ARE
EXPECTED TO REMAIN BELOW SCA LEVELS AS A WHOLE AND SEAS REMAINING
CAPPED AT 4 FT.

THE DIURNAL SEABREEZE CIRCULATION WILL AGAIN DOMINATE THU-FRI WITH
ATLC HIGH PRES PERSISTING WELL E OF THE CHS MARINE AREA AND A WEAK
TROUGH OF LOW PRES REMAINS OVER LAND. SW WINDS LESS THAN 15 KT IN
THE MORNINGS WILL BACK TO S IN THE AFTN...INCRG TO NEAR 15 KT...THEN
RETURN TO SW IN THE EVENING AND OVERNIGHT WHILE REDUCING BACK TO
THEW 10-15 KT RANGE. SEAS WILL CONTINUE TO REMAIN BELOW 4 FT.

OVER THE WEEKEND...SPRAWLING HIGH PRES WILL CENTER ITSELF OVER THE
SOUTHEAST...MAKING FOR SPEEDS NO HIGHER THAN 10 KT AND SEAS NO
HIGHER THAN 3 FT WITH NO BONAFIDE FETCH. DIRECTIONS MAY BE A BIT
PROBLEMATIC...BUT HAVE PRIMARILY SHOWN S TO SW WINDS TO STICK WITH
PERSISTENCE AND CLIMATOLOGY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 5, 3:19 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
419 AM EDT WED AUG 5 2009

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-060900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
419 AM EDT WED AUG 5 2009

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND TO THE WEST OF THE SEA BREEZE THIS AFTERNOON. THE
APPROACH OF A WEAK UPPER LEVEL DISTURBANCE WILL ALSO ENHANCE
THUNDERSTORM DEVELOPMENT FURTHER INLAND BY LATER IN THE DAY. A FEW
OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS
EXCEEDING 60 MPH AND HAIL THE SIZE OF PENNIES OR LARGER. OTHER
POTENTIAL HAZARDS INCLUDE LOCALLY EXCESSIVE RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING.

BETWEEN 2 PM AND 5 PM...ANY ISOLATED SEVERE THUNDERSTORMS WOULD
MOST LIKELY OCCUR IN SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA
JUST INLAND FROM THE U.S. 17 CORRIDOR. THEN...INCREASING CHANCES FOR
LOCALIZED SEVERE WEATHER WILL DEVELOP BETWEEN 5 PM AND 10 PM...
MAINLY ALONG AND TO THE WEST OF THE INTERSTATE 95 CORRIDOR IN BOTH
GEORGIA AND SOUTHERN SOUTH CAROLINA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

EXCESSIVE HEAT...STRONG HIGH PRESSURE WILL BUILD OVER THE REGION
ALLOWING HEAT AND HUMIDITY TO BUILD THIS WEEKEND INTO EARLY NEXT
WEEK. HEAT INDICES MAY REACH BETWEEN 105 AND 110 DEGREES DURING
THE AFTERNOON HOURS. HEAT ADVISORIES MAY EVENTUALLY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AMZ330-350-352-354-374-060900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
419 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 12:54 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
154 PM EDT WED AUG 5 2009

SCZ042-047-051830-
HAMPTON-INLAND JASPER-
154 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JASPER AND CENTRAL
HAMPTON COUNTIES THROUGH 230 PM EDT...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50
MPH.  THIS STORM WAS LOCATED NEAR STAFFORD...OR ABOUT 15 MILES
NORTHWEST OF RIDGELAND...MOVING EAST AT 10 MPH.

AREAS IN AND AROUND STAFFORD...FURMAN...GRAYS...POSSUM CORNER...WILL
BE IMPACTED THROUGH 230 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. IF TIME
PERMITS...UNPLUG COMPUTERS...TELEVISION SETS...CABLE MODEMS AND OTHER
HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE
DAMAGED BY NEARBY LIGHTNING STRIKES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, Aug 5, 1:11 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
211 PM EDT WED AUG 5 2009

GAZ116-137-138-140-051845-
INLAND BRYAN-INLAND LIBERTY-INLAND MCINTOSH-LONG-
211 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL IMPACT EASTERN LIBERTY...SOUTH CENTRAL
BRYAN...NORTH CENTRAL MCINTOSH AND EAST CENTRAL LONG COUNTIES THROUGH
245 PM EDT...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR SCREVEN FORK...OR
ABOUT 8 MILES SOUTHEAST OF HINESVILLE...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND MCINTOSH...FORT STEWART...SCREVEN FORK...JONES...
CROSSROADS...LECOUNT...WILL BE IMPACTED THROUGH 245 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, Aug 5, 1:27 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 PM EDT WED AUG 5 2009

SCZ042-043-047>049-051-051900-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-HAMPTON-INLAND
COLLETON-INLAND JASPER-
227 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN JASPER...NORTH CENTRAL
BEAUFORT...CENTRAL COLLETON AND EAST CENTRAL HAMPTON COUNTIES THROUGH
300 PM EDT...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
STRONG WINDS OF 45 TO 55 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BARKERVILLE TO TARBORO...OR ALONG A LINE EXTENDING
FROM 6 MILES WEST OF YEMASSEE TO 10 MILES NORTHWEST OF RIDGELAND...
MOVING EAST AT 10 MPH.

AREAS IN AND AROUND POSSUM CORNER...TARBORO...BARKERVILLE...EARLY
BRANCH...MCPHERSONVILLE...GILLISONVILLE...YEMASSEE...BLOUNTVILLE...
WILL BE IMPACTED THROUGH 300 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, Aug 5, 1:28 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
228 PM EDT WED AUG 5 2009

GAZ137-138-140-141-051915-
COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG-
228 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL LIBERTY...MCINTOSH
AND SOUTHEASTERN LONG COUNTIES THROUGH 315 PM EDT...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
COX...OR ABOUT 7 MILES EAST OF GARDI...MOVING EAST AT 10 MPH.

AREAS IN AND AROUND COX...TIBET...TOWNSEND...HUXFORD...WILL BE
IMPACTED THROUGH 315 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. IF TIME
PERMITS...UNPLUG COMPUTERS...TELEVISION SETS...CABLE MODEMS AND OTHER
HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE
DAMAGED BY NEARBY LIGHTNING STRIKES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, Aug 5, 1:38 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
238 PM EDT WED AUG 5 2009

GAZ101-116>119-SCZ047-048-051-051915-
BEAUFORT-COASTAL BRYAN-COASTAL CHATHAM-COASTAL
JASPER-EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-INLAND JASPER-
238 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL JASPER...CHATHAM...
SOUTHWESTERN BEAUFORT...EAST CENTRAL BRYAN AND SOUTHEASTERN EFFINGHAM
COUNTIES THROUGH 315 PM EDT...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
STRONG WINDS OF 40 TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OLEARY TO RICHMOND HILL...OR ALONG A LINE EXTENDING
FROM 11 MILES NORTHWEST OF BELLINGER HILL AREA TO RICHMOND HILL...
MOVING EAST AT 10 MPH.

AREAS IN AND AROUND POOLER...MONTEITH...SAVANNAH AIRPORT...PORT
WENTWORTH...HARDEEVILLE...PORT WENTWORTH...HAMER...GARDEN CITY...WILL
BE IMPACTED THROUGH 315 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

The radar

The Charleston,SC radar (KCLX), 121 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, McIntosh

When
August 5, 1:54 PM EST to 1:55 PM EST
Where
McIntosh County, Jones
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.630, -81.480

Law Enforcement reported quarter size hail in Jones, Georgia.

Hail, Chatham

When
August 5, 2:20 PM EST to 2:21 PM EST
Where
Chatham County, 0.91 mi SW of Savannah State Colle
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.010, -81.080

Law Enforcement reported nickel size hail, 3 miles south of Savannah, Georgia.

Lightning, Chatham

When
August 5, 2:20 PM EST
Where
Chatham County, Savannah
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.050, -81.080

Print Media reported that a house was damaged by a fire that erupted from a lightning strike in Savannah, Georgia.

Thunderstorm Wind, Chatham

When
August 5, 2:20 PM EST to 2:21 PM EST
Where
Chatham County, Savannah
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.050, -81.080

Law Enforcement reported a tree down at the intersection of Abercorn Street and Tibet Street in Savannah, Georgia.

Thunderstorm Wind, Jenkins

When
August 5, 4:28 PM EST to 4:29 PM EST
Where
Jenkins County, Herndon
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
32.820, -82.130

The public reported 5 trees down and estimated winds of 60 to 65 mph as a thunderstorm moved through Herndon, Georgia. A few shingles were also blown off the roof of a house by the strong winds.

Hail, Bulloch

When
August 5, 5:25 PM EST to 5:26 PM EST
Where
Bulloch County, 1.88 mi WSW of Aaron
Measured
2.5 in hail
Reported by
Public
Coordinates
32.560, -82.010

The public reported penny to tennis ball size hail on John D. Lanier Road, 5 miles west-northwest of Portal, Georgia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191344, 191334, 191337, 191340, 191342, 191333.